Harvard Heart Letter

Don't stop taking a medication if you experience an unpleasant reaction

Image: Thinkstock

Talk to your doctor first. The benefits of the drug may far outweigh any side effects.

Unpleasant or harmful reactions to medications are common and can range from mild—a little nausea, for example—to severe, such as fainting or palpitations. Such reactions cause some people to abruptly stop taking the medication without telling their doctor. This can make them feel better, but it may also create a problem—for example, seriously elevated blood pressure or heart rate.

"It's generally wise to talk to your doctor before stopping any medication. Stopping it may put you at risk," says Dr. Tejal Gandhi, an expert on drug safety with Partners Healthcare of Boston and an associate professor of medicine at Harvard Medical School.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »